The European health watchdog has announced a review into a potential link between Moderna and Pfizer Covid vaccines and menstrual cycle disorders, reported by tens of thousands of women.
The European Medicines Agency (EMA) said on Friday that its safety committee (PRAC) “is assessing reported cases of heavy menstrual bleeding (heavy periods) and absence of menstruation (amenorrhea) with the COVID-19 vaccines Comirnaty and Spikevax.”
Comirnaty and Spikevax are the brand names of the Pfizer-BioNTech and Moderna vaccines, respectively.
The regulator emphasized that, following previous analysis of the cycle change reports, the PRAC concluded that that “the evidence did not support a causal link between these vaccines and menstrual disorders.” However, the committee decided to request “an in-depth evaluation” of all available information “in view of spontaneous reports of menstrual disorders with both vaccines and of findings from the literature.”
The EMA said cycle disorders are very common and may be caused by a wide variety of factors, including stress and tiredness, so at the moment it is impossible to say if there is “a causal link” between the Covid-19 vaccines and heavy periods or amenorrhea.
“There is also no evidence to suggest that COVID-19 vaccines affect fertility,” the watchdog said.
EMA’s announcement follows a similar statement by the UK Medicines and Healthcare products Regulatory Agency (MHRA). In August last year, the regulator said that it was reviewing reports of menstrual disorders following vaccination. However, it said that the number of reports “is low in relation to both the number of people who have received COVID-19 vaccines to date and how common menstrual disorders are generally.”
According to MHRA’s figures, up until February 2, 2022 a total of 49,427 suspected cases of menstrual disorders were reported after all three of the Covid-19 vaccines used in the UK: AstraZeneca, Pfizer, and Moderna.
According to the research by Dr. Victoria Male from Imperial College London, published in the British Medical Journal, though post-vaccination changes to the menstrual cycle are “short lived,” robust research into these possible side effects “remains critical to the overall success of the vaccination programme.”